Louisiana, 2012

Funnel Clouds in Louisiana, August 18, 2012

August 18, 2012 · NWS LCH · 2 events in 2 counties and zones

A couple of funnel clouds were reported across Southwest Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A couple of funnel clouds were reported across Southwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 18, 11:36 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 18, 11:36 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1236 PM CDT SAT AUG 18 2012

.AVIATION...
STORMS EXTEND FROM SOUTHEAST TEXAS OVER TO ST MARTIN PARISH IN
SOUTH CENTRAL LOUISIANA. THESE STORMS ARE PRODUCING GUSTY WINDS...
CEILINGS VARYING FROM 025 TO 050 IN AND AROUND TSTMS. STORMS TDY
ARE MOVING TO THE EAST. THIS ACTVTY IS EXPECTED TO SLOWLY
DISSIPATE THROUGH THE LATE AFTERNOON HOURS BEFORE BEFORE ENDING
AROUND SUNSET. STORMS ARE EXPECTED TO CONTINUE ALONG THE COAST AND
INTO THE COASTAL WATERS DURING THE EVE AND INTO THE OVERNIGHT
HOURS. STORMS ON TAP FOR TMRW.

&&

.PREV DISCUSSION... /ISSUED 651 AM CDT SAT AUG 18 2012/

DISCUSSION...
FOR THE 12Z TAF PACKAGE.

AVIATION...
SCATTERED CONVECTION OVER THE COASTAL WATERS IS STARTING TO CREEP
INLAND ACROSS PARTS OF SOUTH CENTRAL LOUISIANA. OTHERWISE...MOST
OF THE REGION IS COVERED WITH CIRRUS BLOW-OFF FROM CONVECTION TO
THE NORTHWEST. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA TODAY...BUT SPECIFYING THE TIMING/LOCATION
AND RESULTING IMPACTS TO PARTICULAR TERMINALS IS VIRTUALLY
IMPOSSIBLE AT THIS JUNCTURE. CONSEQUENTLY...WILL PREVAIL VFR WITH
VCTS AT ALL SITES FROM MID TO LATE MORNING THROUGH EARLY TO MID
EVENING.

13

PREV DISCUSSION... /ISSUED 510 AM CDT SAT AUG 18 2012/

SYNOPSIS...
UPPER LEVEL ANALYSIS SHOWS LARGE TROF OVER THE ERN CONUS...WITH
RIDGING WEST OF THE ROCKIES. THE SRN EXTENT OF THE RIDGE CONTINUES
TO BE SHUNTED SOUTH AND WEST AS THE TROF CONTINUES TO DIG OVER THE
MIDDLE AND LOWER MS VALLEYS AND SHORTWAVE ENERGY TRAVELS SE ALONG
THE BASE OF THE TROF INTO THE GULF COAST. RADAR MOSAIC THIS
MORNING SHOWS A WEAKENING MCS ACRS NE TX WITH OTHER ACTIVITY
FURTHER NORTH ACRS ERN OK. MEANWHILE AT THE SFC...WEAK LOW PRESSURE
WAS SITUATED ACRS THE RED RIVER VALLEY OF SE OK/NE TX WITH THE
FRONT EXTENDING EAST ACRS SRN ARK AND ALSO SW FM THE LOW ACRS NRN
AND CNTL TX. WARM AND MUGGY CONDITIONS CONTINUE ACRS SW LA AND SE
TX WITH WEAK SFC PRESSURE OVER THE NRN GULF MAINTAINING A SLY
FLOW.

DISCUSSION...
UPPER TROF WILL REMAIN MORE OR LESS IN PLACE THROUGH THE EARLY PART
OF THE WEEK...WITH A SERIES OF DISTURBANCES TRAVELING THROUGH THE
BASE OF THE TROF. THE SFC FRONT WILL REMAIN QUASI-STATIONARY
THROUGH SUNDAY MORNING...THEN GRADUALLY MOVE SOUTHWARD SUNDAY INTO
MONDAY UNDER INCREASINGLY NW FLOW ALOFT AS THE UPPER TROF DEEPENS
OVER THE REGION. THE COMBINATION OF SHORTWAVE ENERGY ALOFT...THE
NEARBY SFC BOUNDARY AND ABUNDANT MOISTURE WITH PRECIP WATER
AROUND 2 INCHES...WILL ALLOW FOR SCT TO NMRS SHOWERS AND STORMS TO
DEVELOP ACRS THE AREA TODAY INTO SUNDAY. THE HIGHEST CHANCES WILL
OCCUR DURING THE AFTN AS INSTABILITY INCREASES WITH DAYTIME
HEATING...AND A FEW STRONG TO SEVERE STORMS CANNOT BE RULED OUT.
SPC DAY 1 CONVECTIVE OUTLOOK INDICATES A SLT RISK JUST NORTH OF
THE CWA DUE TO THE PLACEMENT OF STRONGER WIND SHEAR AND THE
VICINITY OF THE FRONT.

ACTIVITY WILL DIMINISH SLIGHTLY DURING THE EVENING...ALTHOUGH
MODELS INDICATE YET ANOTHER CONVECTIVE COMPLEX WILL BE MAKING ITS
WAY SE ACRS THE RED RIVER VALLEY SATURDAY NIGHT WITH THE
POTENTIAL TO BRING SOME SCT SHOWERS OR THUNDERSTORMS TO NRN
PORTIONS OF THE AREA. HOWEVER...THE HIGHEST RAIN CHANCES ARE
EXPECTED TO OCCUR ON SUNDAY WITH THE POTENTIAL FOR HEAVY RAINFALL
ACROSS PORTIONS OF THE AREA AS THE SFC FRONT BEGINS A SLOW
SOUTHWARD TREK TOWARD THE AREA WHILE AN UPPER LEVEL JET STREAK
BRINGS AN INCREASE IN DIVERGENCE ALOFT LATE IN THE DAY. IN
ADDITION...A SURGE OF MOISTURE MOVING NORTH FM WHATS LEFT OF TS
HELENE WILL INTERACT WITH THESE FEATURES...RESULTING IN THE
POSSIBILITY OF LOCALLY HEAVY RAINFALL.

THE INCREASE IN CLOUDS AND SHOWERS TODAY AND SUNDAY WILL KEEP
AFTN MAXIMUMS NEAR OR SLIGHTLY BELOW NORMAL...WITH TEMPS AROUND
90...ALTHOUGH A FEW LOWER 90S WILL BE POSSIBLE IN LOCATIONS THAT
SEE A LITTLE MORE SUN.

THE UPPER TROF LOOKS TO DEEPEN SUFFICIENTLY SUNDAY NIGHT INTO MONDAY
TO ALLOW THE SFC FRONT TO PUSH ACRS THE COASTAL WATERS BY MONDAY
MORNING...TAKING DEEPER MOISTURE AND HIGHER RAIN CHANCES WITH IT.
DRIER AIR FILTERING OVER THE REGION BEHIND THE FRONT WILL BRING AN
END TO RAIN CHANCES MONDAY...WITH JUST A SLT CHC FOR SHOWERS OR
STORMS OVER THE COASTAL WATERS AS THE BOUNDARY STALLS OVER THE NRN
GULF. MODELS SHOW NLY WINDS AND DRIER AIR OVER THE REGION THROUGH
AT LEAST WEDNESDAY...WITH MORNING LOWS INTO THE UPPER 60S ACRS
INTERIOR PORTIONS OF THE AREA TUESDAY AND WEDNESDAY.

THE FRONT WILL GRADUALLY WASH OUT THROUGH THE WEEK...WITH SLY
WINDS RETURNING THURSDAY. WILL SEE A GRADUAL WARMING TREND THROUGH
THE LATTER PART OF THE WEEK...ALONG WITH INCREASING HUMIDITIES AND
A LOW CHANCE FOR SHOWERS OR THUNDERSTORMS.

MARINE...
HIGH PRESSURE RIDGING ACROSS THE NORTHERN GULF OF MEXICO WILL
ALLOW A MOSTLY LIGHT ONSHORE FLOW TO PERSIST THROUGH THE WEEKEND.
DISTURBANCES ALOFT...COMBINED WITH A NEARLY STATIONARY FRONT OVER
THE LOWER MISSISSIPPI/RED RIVER VALLEYS...WILL BRING ABOUT SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. THE
FRONT WILL MOVE SOUTH INTO THE COASTAL WATERS ON MONDAY...WITH
RAIN CHANCES DIMINISHING FROM NORTH TO SOUTH AND AN OFFSHORE FLOW
DEVELOPING THROUGH THE EARLY PART OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  90  72  90  71 /  30  80  50  50  10
KBPT  75  89  72  91  72 /  30  80  40  40  10
KAEX  72  88  68  87  67 /  40  80  40  30  10
KLFT  75  88  73  89  71 /  30  80  50  50  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 18, 4:43 AM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
543 AM CDT SAT AUG 18 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
191045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
543 AM CDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A NEARLY STATIONARY SURFACE FRONT WILL REMAIN NORTH OF THE AREA
THROUGH TONIGHT. THE COMBINATION OF THE FRONT...ABUNDANT MOISTURE
OVER THE AREA AND A SERIES OF UPPER LEVEL DISTURBANCES WILL
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ALTHOUGH A FEW STRONG TO
SEVERE STORMS WILL BE POSSIBLE. THE PRIMARY THREATS ASSOCIATED
WITH THE STORMS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING...STRONG GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.

SHOWERS AND THUNDERSTORMS WILL DIMINISH DURING THE EVENING...BUT
SCATTERED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE DURING THE
OVERNIGHT HOURS FROM THE LAKES AREA OF EAST TEXAS INTO CENTRAL
LOUISIANA AS ANOTHER DISTURBANCE BRINGS A COMPLEX OF THUNDERSTORMS
SOUTHEAST TOWARD THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE SURFACE FRONT WILL GRADUALLY MOVE SOUTH SUNDAY...CROSSING THE
AREA SUNDAY NIGHT INTO MONDAY. THE FRONT...COMBINED WITH ABUNDANT
MOISTURE AND PASSING DISTURBANCES ALOFT...WILL PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS SUNDAY. THE STORMS WILL BE CAPABLE OF
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL WHICH COULD CAUSE MINOR FLOODING OF DITCHES
OF LOW-LYING AREAS AS WELL AS PONDING OF WATER ON ROADWAYS.

RAIN CHANCES WILL END FROM NORTH TO SOUTH ON MONDAY...WITH DRIER
WEATHER AND SLIGHTLY COOLER MORNINGS EXPECTED TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ430-432-435-450-452-455-470-472-475-191045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
543 AM CDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
MAINLY LIGHT ONSHORE WINDS ARE EXPECTED. HOWEVER...SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. THESE
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HIGHER WINDS AND
SEAS...ALONG WITH FREQUENT CLOUD TO WATER LIGHTNING AND HEAVY
RAINFALL WHICH COULD REDUCE VISIBILITIES TO LESS THAN ONE MILE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE SURFACE FRONT WILL GRADUALLY MOVE SOUTH SUNDAY...ENTERING THE
NORTHERN GULF BY MONDAY MORNING. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED SUNDAY AS PASSING DISTURBANCES
ALOFT COMBINE WITH THE SURFACE BOUNDARY. THE STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HIGHER WINDS AND SEAS...ALONG WITH
FREQUENT CLOUD TO WATER LIGHTNING AND HEAVY RAINFALL GREATLY
REDUCING VISIBILITIES.

RAIN CHANCES WILL DIMINISH BY MONDAY NIGHT ALTHOUGH A SLIGHT
CHANCE FOR SHOWERS OR THUNDERSTORMS WILL PERSIST THROUGH THE WEEK
AS THE FRONT STALLS OVER THE NORTHERN GULF. A LIGHT TO MODERATE
OFFSHORE FLOW WILL DEVELOP IN THE WAKE OF THE FRONT
MONDAY...CONTINUING THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

24

The radar

The Lake Charles radar (KLCH), 45 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cameron

When
August 18, 12:40 PM CST to 12:43 PM CST
Where
Cameron County, 1.38 mi ENE of Holly Beach
Reported by
Public
Coordinates
29.780, -93.460

The public reported a funnel cloud that went back into the clouds after a couple of minutes near Holly Beach.

Funnel Cloud, Calcasieu

When
August 18, 1:38 PM CST to 1:40 PM CST
Where
Calcasieu County, 0.91 mi NE of Iowa
Reported by
Emergency Manager
Coordinates
30.240, -93.010

The Calcasieu Parish Emergency Manager reported a funnel cloud near Iowa.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409180, 409181.